Weaning off Effexor - need advice, please

Discussion in 'Fibromyalgia Main Forum' started by acesk, Nov 11, 2005.

  1. acesk

    acesk New Member

    I want to wean off Effexor (was taking 75mg for a year) and my psych said to get down to 37.5mg for a week and then stop it. I did that for a week and stopped yesterday and today I'm sick as a dog!!!

    I obviously need to wean off slower. Has anybody weaned off this drug successfully and can give me some help?

    I'm taking my 37.5 dose tomorrow a.m. to get rid of this "zapping" feeling and stomach upset and try this over again after your advice!

    Sue in Florida
  2. suzetal

    suzetal New Member

    The only thing as soon as I had finished the 37.5 dose .I started taking 20mg of cymbalta till I got up to 90mg.

    I never got sick.I think its because I went on cymbalta right away.

    If I were you I would call my doctor and tell him/her that you are sick.And that you think this is too fast for you.

    Sorry I'm not much help.

    Sue In RI
  3. Juloo

    Juloo Member

    I was really afraid of going off Zoloft to go on Effexor (the Zoloft pooped out), but my transition -- orchestrated by a nurse practitioner -- went smoothly. But you're not going to another med, just to nothing.

    My doctor once told me that if going cold-turkey isn't working, try the low dose every 36 hours for a bit, then every other day, then every 3 days, every 4 days, etc. Maybe that would help?

    I once tried to taper off of Zoloft veeeeeeerrrry slowly. I made it all the way down to 25 mg/day then stopped. No symptoms to a week, then all of a sudden, I could feel the anxiety and depression come creeping back, so I ended up back on it.

    Treat yourself extra kindly through this difficult transition!
  4. acesk

    acesk New Member

    Thanks for the advice!

    Sue in Florida
  5. tilla

    tilla New Member

    I came off it very slowly. I even opened up the capsules and took part of the lowest dose at the end. It is a lot easier if you are going on another.

    I am getting off cymbalta now, getting the zapps, so I only take 20mg every two days. I wanted to go on another AD so I am going to try Welbutrin XR as I don't want the weight gain that you get with Effexor, Cymbalta, Paxil and the rest.

    Tilla
  6. PVLady

    PVLady New Member

    Why don't you ask your pharmacist their opinion about weaning off Effexor. It certainly sounds like you are going too fast.



  7. acesk

    acesk New Member

    Great ideas! Thanks so much - I'm going to go MUCH slower after calling my pharmacist!

    Sue in Florida
  8. brooke45

    brooke45 New Member

    I have tried but it has been very unsuccessful. I know the feelings you are going through.Karen
  9. cosmoo

    cosmoo New Member

    Hi, well I am sorry you are going through this, but indeed you are going way to fast.I went through a four month detox to get off all my drugs and I had to have the help of a specialist to do it. As he said Effexor is one of the worst. Because it comes only capsule you can't slowly titrate it. Going from75 to 37.5 is not slow, it's cutting it in half and you can't just drop the other half and think it will work. So what they did for me is switch to liquid prozac at equivilant to.37.5ml. then I titrated down slowly dropping the dose a couple of ml more each week . This was so much easier than the hell I tried of doing what you are, I event tried seperating the contents of the capsule into smaller doses but I was so severly sick-what a joke! There are several good websites about detoxing from effexor. the brain and stomach "zapping" you are exeriencing is normal for many people trying to get off. I would urge you to do a bit more research and if you just can't get off without going through hell, I would seek out an addiction medications specialist (no you are not addicted your body is). They have supplimental meds that can deal with the side effects of going off with out adding more side effects and hassel. Good luck to you.
    Been there-Cosmoo
  10. Juloo

    Juloo Member

    Talk about a timely thread -- I was wondering why I was feeling SOOOOOO strange today...lightheaded. I had taken some Benadryl last night to help sleep, but I couldn't figure out why the symptoms weren't going away as the day went on. They were actually getting WORST.

    Then I realized...OOPS! Forgot to take my Effexor!

    Now I'm just surfing and waiting for it to kick in. Ugh. Don't want to do this again anytime soon.
  11. acesk

    acesk New Member

    You guys are the best! Great advice.

    I took my regular dose today and I read about Prozac helping to get off Effexor on the web.

    I'm in the Holiday area, north of Clearwater.

    Sue in Florida
  12. renae1979

    renae1979 New Member

    I weaned off of 225 mg of Effexor to nothing at all. It took me about 9 months and at the end, I too used another med to help with the lowest doses. It is much easier that way. The whole process was horrible, but if you can take another AD just to help come off the lowest dose it does help a TON!! I believe I used Zoloft, but it may have been Prozac. The headaches, shakes, fever, chills, etc. were horrible for most of the process.

    Good luck!
  13. razorqueen

    razorqueen Member

    and I had no problems getting off of it. I think I just cut back slowly, at the end, taking a 37.5 everyother day or something like that. I don't recall any problems. I just went back on it, needed something and I am waiting till cymbalta comes on the market in Canada, and had good luck with Effexor before. But I only plan on staying at 75 mgs.
    Raz
  14. TXFMmom

    TXFMmom New Member

    Effexor is THE MOST DIFFICULT OF ALL THE ANTIDEPRESANT TO WEAN, I THINK.

    The withdrawal one goes through is parallel to that of Morphine and some other really, bad drugs.

    I know, I went out of town, had all my meds in those little daily things, so I didn't have to take all the bottle siwth me, got interrupted while making it, left out the Effexor by accident, was out of state, as all the way across the country when I realized that the nausea, vomiting, extreme headache, panic attacks, racing heart, sweating, diarrhea, and eveything WAS DUE TO EFFEXOR WITHDRAWAL.

    Had to go to the ER on Christmas Eve and they gave me enough to get me out of withdrawal and home. I WAS SICK, AND I HAVE SEEN WITHDRAWAL IN PATIENTS MANY TIMES.

    There HAVE BEEN DEATHS REPORTED FROM EFFEXOR WITHDRAWAL.

    I tried the just switch to Cymbalta from Effexor thing, as my internist suggested AND THAT RESULTED IN EFFEXOR WITHDRAWL AS WELL. He and I learned that the HARD WAY.

    I think that what one is going to have to do to prevent SEVERE WITHDRAWAl is to cut back the dosage slowly, and then slowly lengthen the time between doses as well.

    You obviously aren't on XR, so instead of 8 or 12 hours, add an hour between every dose, until one can gradually wean off. That may well decrease the withdrawal, BUT I DON'T THINK YOU CAN COME OFF THIS MED WITHOUT SOME WITHDRAWAL SYMPTOMS, FRANKLY.L
  15. memawwade

    memawwade New Member

    I have never taken Effexor, but judging from your posts, I never want to. I went off Zoloft with no problem when it stopped helping. Paxel CR was really horrible to withdraw from. I sympathize!
  16. sunkenhero

    sunkenhero New Member

    effexor is one of the toughest. It pisses me off that it is so readily prescribed. gut it out, It will pass. I have done it 3 times and never again!
  17. acesk

    acesk New Member

    Oh Boy, I never knew Effexor XR was SO hard to get off of!!! But I found out the hard way. WOW!

    I'm back on 37.5mg and I'm seeing my doctor on Friday and I'll wean off REAL SLOW and then try Prozac like recommended for a few doses because it stays in your system longer.

    Thanks again, everyone. You guys are the best!

    Sue in Florida